Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 28, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Apr 24, 2002, 9:59 PM CDT for Cumberland County, Tennessee. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 24, 2002, 9:59 PM CDT (02:59 UTC)
- Expired
- Apr 24, 2002, 10:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Cumberland County, TN
The radar
The Nashville radar (KOHX), 144 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 10:10 PM CDT | Hail 1.75 | Mayland, TN | EMA reported golf ball size hail. |
| Apr 24, 10:10 PM CDT | Thunderstorm Wind 55 E | Mayland, TN | EMA reported trees and power lines were down. |
| Apr 24, 10:13 PM CDT | Hail 1 | Pleasant Hill, TN | EMA reported quarter size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 403 m²/s²
- 0-3 km storm-relative helicity
- 458 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOHX 250259 SVRBNA TNC035-250330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 958 PM CDT WED APR 24 2002 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUMBERLAND COUNTY IN TENNESSEE * UNTIL 1030 PM CDT * AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF MONTEREY...OR 10 MILES SOUTHEAST OF COOKEVILLE...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLEASANT HILL AROUND 1010 PM CDT CROSSVILLE AROUND 1025 PM CDT CRAB ORCHARD AROUND 1030 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. $$ LAT...LON 3617 8533 3601 8543 3571 8478 3593 8464
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 8:45 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 24, 8:45 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 845 PM CDT WED APR 24 2002 LATEST SURFACE ANALYSIS SHOWING COLD FRONT NEAR SDF-TXK LINE... WITH PRE-FRONTAL TROF AXIS WORKING ACROSS MIDDLE TN. TROF BECOMING MORE ACTIVE THIS EVENING WITH AIRMASS RECOVERING FROM EARLIER RAIN AND INCREASED FORCING. COLD FRONT EXPECTED TO CONTINUE TRACKING EWARD...WITH VERTICAL MOTION PEAKING THRU 06Z. 00Z BNA RAOB SHOWING MOST DYNAMIC/THERMO PARAMETERS WELL IN THE SEVERE CRITERIA RANGE. NEW MODELS HOWEVER TRYING TO SHOW AREAS OF STRONGEST CONVECTION SPLITTING N AND S OF THE MID-STATE. RADAR ECHOS SHOWING TREND AS WELL. CONVECTION ACROSS W TN MOVING SOMEWHAT S...WHILE STORMS NW OF BNA CONTINUES MORE ERLY. STORMS ACROSS W TN...MOVING SEWARD SEEMINGLY BIGGEST THREAT REMAINDER OF THE NIGHT. EITHER WAY...SEVERE THREAT CONTINUES. WILL NOT MAKE ANY CHANGES AT THIS TIME. WILL NEED TO UPDATE LATER AS FRONT PASSES. 07 .BNA...NONE
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 9:09 PM CDT | Severe Thunderstorm Warning | OHX | Smith | 21 min |
| Apr 24, 9:23 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Putnam | 37 min |
| Apr 24, 9:30 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Putnam | 30 min |
| Apr 24, 9:56 PM CDT | Severe Thunderstorm Warning | OHX | Perry | 34 min |
| Apr 24, 10:17 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Trousdale | 43 min |
| Apr 24, 10:24 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 36 min |
| Apr 24, 10:45 PM CDT | Severe Thunderstorm Warning | OHX | Jackson | 45 min |
| Apr 24, 11:13 PM CDT | Severe Thunderstorm Warning | OHX | Putnam | 47 min |
| Apr 24, 11:45 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 45 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.